SEARCH

SEARCH BY CITATION

Keywords:

  • anaphylaxis;
  • epinephrine;
  • EpiPen;
  • food

Abstract:

There has been a marked increase in community concerns of the risk of food induced anaphylaxis in children and a consequent increase in the provision of the self or carer injectable epinephrine (EpiPen) (CSL Ltd, Parkville, Victoria, Australia)). The Australian use of EpiPens in children under 10 years has increased by 300% over 5 years with a crude rate of EpiPen provision of 1 per 544 Australian children aged under 10 years. However, the risk of a fatal reaction to food, particularly in preschool children, is remote (in Australia, an estimated one fatality in 30 years in the under 5-year-old population and two deaths in 10 years in the entire child population). It is therefore important to provide a perspective on the risk of death from food induced anaphylactic to parents and carers in view of the anxiety generated on this issue. The indications for provision of an EpiPen to children are not well defined. Six risk factors, which can be considered in evaluating the risk of a life-threatening reaction (age over 5 years; a history of respiratory tract involvement with the initial or subsequent reactions; a history of asthma requiring preventer medication; peanut or tree nut sensitivity; reactions induced by traces or small amounts of allergen; a strongly positive skin prick test) are proposed. It is suggested that the greater the number that are positive, the lower the threshold for provision of an EpiPen. In addition, instruction in EpiPen administration and the provision of both a clear and simple anaphylaxis action plan and a rational perspective on the remote risk of death is just as important as the provision of the device itself.